Alert archive / Vermont / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 13, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 29, 1998, 2:13 PM EDT for Essex County, Vermont. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 1998, 2:13 PM EDT (18:13 UTC)
- Expired
- May 29, 1998, 2:50 PM EDT
- In force
- 37 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Essex County, VT
The radar
The Burlington radar (KCXX), 116 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 2:20 PM EDT | Thunderstorm Wind | Island Pond, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1860 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
140 WUUS1 KBTV 291816 RRA SVRBTV VTC009-291850- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 213 PM EDT FRI MAY 29 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ESSEX COUNTY IN NORTHEASTERN VERMONT * UNTIL 250 PM EDT. * AT 210 PM...AREA LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM WITH WIRES DOWN NEAR DERBY VERMONT...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... BETWEEN RT 105 AND RT 114 NORTON AND ISLAND POND BY 215 PM CANAAN AND BLOOMFIELD BY 230 PM SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING. IF CAUGHT OUTSIDE...CROUCH DOWN IN A DITCH AND COVER YOUR HEAD. AVOID TREES...HILL TOPS AND METAL OBJECTS. & SISSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:40 PM EDT, 33 minutes earlier.
Area forecast discussion, May 29, 1:40 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 140 PM EDT FRI MAY 29 1998 DUE TO CNVCTN HAVENT LOOKED AT ANYTHING BEYOND THE PRESENT SO WL KEEP THIS SHORT. CNVCTV ACTVTY WL CONT INTO THIS EVE BFR FNT MVS THRU AND BRINGS IT TO AN END. SPC HAS ST LAW VLY IN SLGT RISK TMRW AS THEY XPCT AN MCS TO FORM AND PSBLY MAKE IT INTO ST LAW VLY TMRW MRNG. OTHERWISE TMRW SHUD BE PRETTY DECENT WITH PCPN RTNG LTR SUN. FWC POPS GO CAT BY SUN NGT. FWC/FAN IN RSNBL AGREEMENT. MCGILL
In the hours before
Special weather statement, May 29, 12:12 PM EDT, 2 hours 1 minute before
NYZ026>031-034-035-292215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1212 PM EDT FRI MAY 29 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHERN NEW YORK UNTIL 600 PM TODAY. THE WATCH INCLUDES ST. LAWRENCE...FRANKLIN...CLINTON AND ESSEX COUNTIES. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING ARE ALL POSSIBLE IN A SEVERE THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. MCGILL
Special weather statement, May 29, 12:12 PM EDT, 2 hours 1 minute before
NYZ026>031-034-035-292215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1212 PM EDT FRI MAY 29 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHERN NEW YORK UNTIL 600 PM TODAY. THE WATCH INCLUDES ST. LAWRENCE...FRANKLIN...CLINTON AND ESSEX COUNTIES. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING ARE ALL POSSIBLE IN A SEVERE THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. MCGILL
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 12:53 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, Grand Isle | 47 min |
| May 29, 1:36 PM EDT | Severe Thunderstorm Warning | BTV | Orleans | 64 min |
| May 29, 3:50 PM EDT | Severe Thunderstorm Warning | BTV | Rutland | 60 min |
| May 29, 3:59 PM EDT | Severe Thunderstorm Warning | BTV | Washington | 31 min |
| May 29, 4:19 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia | 31 min |
| May 29, 4:29 PM EDT | Severe Thunderstorm Warning | BTV | Windsor | 61 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.